Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 10, 2021Greenup County, Kentucky

NWS Charleston, WV issued this special weather statement at Aug 10, 2021, 2:56 PM EDT for Greenup County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 2:56 PM EDT (18:56 UTC)
Expired
Aug 10, 2021, 3:30 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
40

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

168 
WWUS81 KRLX 101856
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Tue Aug 10 2021
 
KYZ101-OHZ087-101930-
Greenup KY-Lawrence OH-
256 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Greenup
and western Lawrence Counties through 330 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenup, or 9 miles northwest of Ironton, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Ironton, Coal Grove, Lake Vesuvius, Greenup, Franklin Furnace,
Flatwoods, Russell, Vernon, Raceland, Worthington, Wurtland, Hanging
Rock, Grays Branch and Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 8287 3866 8286 3861 8285 3858 8284
      3857 8281 3859 8275 3860 8274 3865 8277
      3868 8276 3868 8271 3875 8269 3875 8266
      3876 8266 3877 8263 3850 8253 3851 8291
      3866 8294
TIME...MOT...LOC 1855Z 262DEG 28KT 3858 8284 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:12 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 10, 2:12 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
212 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Upper level disturbances bring isolated/scattered showers and
storms through the work week, with the heat and humidity
continuing. A cold front arrives Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 205 PM Tuesday...

Showers and thunderstorms remain possible across the area
through the evening as a shortwave crosses to our north.
Isolated storms could become strong to severe due to high
moisture and moderate instability. A marginal risk for damaging
winds is present for the entire CWA and heavy rains
accompanying storms could lead to some localized flooding. Any
activity should diminish towards night as the shortwave moves
further away and weak high pressure edges in from the southeast.

Another shortwave crossing through on Wednesday will increase
chances for showers and storms once again. Much like today,
there will be a potential for damaging winds with isolated strong
to severe storms. Therefore, a marginal risk for severe weather
is present for all but the southeastern portion of the CWA.
Temperatures will be very warm again on Wednesday, with high's
expected to reach upper 80s to low 90s in the lowlands and mid
70s to upper 80s in the mountains. The heat index in the
afternoon is expected to rise into the mid to upper 90s for the
lowlands.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH Thursday night/...
As of 210 PM Tuesday...

Above normal temperatures will continue on Thursday. This
combined with high humidity will likely result in heat advisory
criteria being met for many of the lowland counties. Have
highlighted this potential in the HWO. Showers and storms will
continue to be of concern on Thursday during peak heating hours,
and from any passing disturbances.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

As of 1220 PM Tuesday...

Continued hot and humid weather on Friday, with high pressure along
the east coast, and continued warm, humid southerly flow across the
area. Showers and thunderstorms are expected once again,
particularly during peak heating hours, and with the approach of an
upper trough and surface cold front. Frontal boundary will slide
south into the area late Friday night into Saturday, where it will
likely briefly stall out somewhere across southern zones over the
weekend, before lifting back north by early in the week. Folks
across northern zones should get a brief break in the heat and
humidity this weekend, while southern zones are still iffy as to how
much of a break they will receive. There is also the possibility of
severe thunderstorms, mainly north of the Ohio River on Friday, with
damaging winds a possibility due to increasing winds aloft and
moderate instability. In addition, with the warm and humid
conditions, some locations could reach heat advisory criteria across
the lowlands, and this will need to be monitored in the coming
days.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 205 PM Tuesday...

Showers and thunderstorms remain possible across the area through
the evening, but should diminish tonight. MVFR/IFR conditions
are possible at times especially with reduced visibility during
heavy rain. Some fog could develop tonight, but it will depend
on whether or not winds calm and enough clearing occurs. A
disturbance crossing through will bring more showers and storms
for Wednesday.

Sustained winds will be S to SW at around 5-10KTs today, with 15-
20KT gusts possible this afternoon. Stronger gusts are also possible
in thunderstorms. Winds remain southwesterly, relaxing a little
overnight then returning to 5-10KTs on Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium. Low for fog.

ALTERNATE SCENARIOS: Brief MVFR/IFR restrictions are possible
today under any heavier showers or thunderstorms. Fog may not
develop if cloud cover persists.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR restrictions possible in fog in the mountain valleys each
morning through Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JLB
NEAR TERM...JLB
SHORT TERM...SL
LONG TERM...SL
AVIATION...JLB
Hazardous weather outlook, Aug 10, 1:55 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
155 PM EDT Tue Aug 10 2021

VAZ003-004-WVZ032>034-039-040-515>526-111800-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
155 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk of severe thunderstorms today, with the
main threat being damaging winds. Isolated water issues are possible
if thunderstorms hit the same location multiple times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected again Wednesday and Thursday.
Some storms could contain strong wind gusts, and heavy downpours,
which could lead to localized water issues if thunderstorms hit the
same location multiple times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
111800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
155 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk of severe thunderstorms today, with the
main threat being damaging winds. Isolated water issues are possible
if thunderstorms hit the same location multiple times.

In addition, heat indices today will reach the middle to upper 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices on Thursday will reach into the upper 90s to lower 100s.
A heat advisory may be necessary.

Heat indices on Friday will once again reach the upper 90s to lower
100s in a few spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 10, 2:31 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
231 PM EDT Tue Aug 10 2021

OHZ067-076-101900-
Washington OH-Morgan OH-
231 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern
Washington and southeastern Morgan Counties through 300 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beverly, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beverly, Lowell, Macksburg, Hackney and Devola.

This includes Interstate 77 in Ohio between mile markers 5 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3966 8159 3959 8159 3958 8148 3964 8147
      3964 8146 3947 8136 3943 8173 3959 8180
      3967 8163
TIME...MOT...LOC 1830Z 258DEG 15KT 3953 8167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Aug 10, 2:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Tue Aug 10 2021

KYZ101-OHZ087-101930-
Greenup KY-Lawrence OH-
256 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Greenup
and western Lawrence Counties through 330 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenup, or 9 miles northwest of Ironton, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ironton, Coal Grove, Lake Vesuvius, Greenup, Franklin Furnace,
Flatwoods, Russell, Vernon, Raceland, Worthington, Wurtland, Hanging
Rock, Grays Branch and Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 8287 3866 8286 3861 8285 3858 8284
      3857 8281 3859 8275 3860 8274 3865 8277
      3868 8276 3868 8271 3875 8269 3875 8266
      3876 8266 3877 8263 3850 8253 3851 8291
      3866 8294
TIME...MOT...LOC 1855Z 262DEG 28KT 3858 8284

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:07 PM EDTSevere Thunderstorm WarningRLXCabell38 min
Aug 10, 4:54 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Ritchie, Tyler51 min
Aug 10, 5:03 PM EDTSpecial Weather StatementRLXLincoln, Wayne42 min
Aug 10, 5:34 PM EDTSpecial Weather StatementRLXMingo41 min
Aug 10, 2:31 PM EDTSpecial Weather StatementRLXWashington29 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.